Alert archive / Texas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 116, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2007, 5:40 PM CDT for Howard County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2007, 5:40 PM CDT (22:40 UTC)
- Expired
- Apr 23, 2007, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:16 PM CDT | HAIL 0.75 | Big Spring, TX | PENNY SIZE HAIL APPEARED ON NEWS WEST 9 SKYCAM IN BIG SPRING. |
| Apr 23, 6:18 PM CDT | HAIL 0.75 | 3 Ne Big Spring, TX | DIME TO PENNY SIZE HAIL 3 MILES NORTH OF I20 AND U S 87 IN BIG SPRING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 5:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 232242
SVRMAF
TXC227-232345-
/O.NEW.KMAF.SV.W.0116.070423T2240Z-070423T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT MON APR 23 2007
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN WEST TEXAS...
* UNTIL 645 PM CDT
* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LOMAX...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LOMAX...
ELBOW...
SOUTH HAVEN...
BIG SPRING...
FAIRVIEW...
MIDWAY...
A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SAFE SHELTER
AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3219 10169 3210 10167 3210 10131 3244 10131
3245 10167
$$2 follow-up statements
000
WWUS54 KMAF 232305
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT MON APR 23 2007
TXC227-232345-
/O.CON.KMAF.SV.W.0116.000000T0000Z-070423T2345Z/
HOWARD TX-
603 PM CDT MON APR 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HOWARD COUNTY...
AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED NEAR SOUTH HAVEN...OR ABOUT NEAR BIG SPRING AND NEAR LUTHER
MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE...BIG
SPRING...FAIRVIEW...MIDWAY...SAND SPRINGS...COAHOMA AND LUTHER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3219 10169 3210 10167 3210 10131 3244 10131
3245 10167
$$000
WWUS54 KMAF 232324
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT MON APR 23 2007
TXC227-232345-
/O.CON.KMAF.SV.W.0116.000000T0000Z-070423T2345Z/
HOWARD TX-
622 PM CDT MON APR 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HOWARD COUNTY...
AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 3
MILES NORTHWEST OF BIG SPRING...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM
INCLUDE...FAIRVIEW...LUTHER AND RURAL AREAS ALONG HIGHWAY 87...350
AND 669.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3219 10169 3210 10167 3210 10131 3244 10131
3245 10167
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:12 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 23, 4:12 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT MON APR 23 2007
.SHORT TERM...
VIGOROUS UPPER LEVEL STORM SYSTEM APPROACHING FOUR CORNERS THIS
EVENING WILL TIGHTEN UP MID LEVEL HEIGHT GRADIENTS THROUGH THE
OVERNIGHT. A HIGH WIND WARNING WILL CONTINUE FOR THE MOUNTAINS
THROUGH TONIGHT.
DRYLINE BECOMING ESTABLISHED FROM THE PANHANDLE THROUGH THE CENTRAL
PERMIAN BASIN. CAPES RUNNING IN EXCESS OF 2000 EAST OF THE DRYLINE
WITH WEAK CAPPING...ACCORDING TO LAPS ANALYSIS. MOISTURE CONTINUING
TO SLOWLY MIX OUT RESULTING IN DECREASING INSTABILITY...AND
CONVERGENCE ON SOUTHERN END OF THE DRYLINE IS WEAK. HIGH CLOUD
SHIELD ALSO INHIBITING STRONG SURFACE HEATING. AS A RESULT
THUNDERSTORMS WILL HAVE SOME DIFFICULTY INITIATING IN SOUTHWEST
TEXAS...THOUGH COULD STILL SEE AN ISOLATED THUNDERSTORM OR TWO.
DUE TO SIGNIFICANT INSTABILITY AND MODERATE SHEAR ALONG AND EAST OF
THE DRYLINE...ANY STORMS THAT DEVELOP COULD EXHIBIT SOME
ORGANIZATION AND THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY
WINDS. STRONGER THUNDERSTORMS ARE MORE LIKELY OVER THE NORTHEAST
PARTS OF THE AREA...INCLUDING SCURRY AND MITCHELL COUNTIES.
ONE FLY IN THE OINTMENT IS SHORT WAVE ABOUT THE CROSS THE RIO GRANDE
INTO FAR WEST TEXAS. APPEARS FEATURE ON WATER VAPOR IMAGERY IS
SHEARING AS IT MOVES NORTHEAST...SO EXPECT INFLUENCE TO BE MINIMAL.
THIS DISTURBANCE MAY ENHANCE THUNDERSTORM DEVELOPMENT OVER NORTHEAST
ZONES BY LATE EVENING.
.LONG TERM...
PRESSED FOR TIME SO THIS WILL BE SHORT. AFOREMENTIONED UPPER STORM
SYSTEM WILL EJECT EAST TOMORROW OUT OVER THE CENTRAL PLAINS STATES.
A STRONG MID LEVEL HEIGHT GRADIENT AND A DEEPENING SURFACE LOW OVER
WESTERN KANSAS WILL BRING ANOTHER HIGH WIND EVENT TO MUCH OF THE
AREA TUESDAY. GULF MOISTURE WILL BE SWEPT EAST QUICKLY AFTER
SUNRISE...ENDING CONVECTIVE CHANCES ACROSS EASTERN ZONES. SURFACE
WINDS WILL DIMINISH AFTER SUNSET TUESDAY WITH PBL DECOUPLING AND A
WEAKENING SURFACE PRESSURE GRADIENT. A SURFACE COLD FRONT WILL
THEN SWEEP SOUTH ACROSS THE SOUTHERN HIGH PLAINS AROUND MIDNIGHT...
AND WHILE TEMPERATURES WILL NOT BE THAT COLD BEHIND THIS BOUNDARY...
A GAP FLOW EVENT LOOKS LIKELY THROUGH GUADALUPE PASS DURING THE
EARLY MORNING HOURS WEDNESDAY.
THEREAFTER...SHORTWAVE RIDGING ALOFT OVER THE SOUTHERN AND CENTRAL
PLAINS IS FORECAST BY A CONSENSUS OF THE MODEL SOLUTIONS. THE 12Z
GFS RUN SHOWS AMPLIFICATION OF A SHORTWAVE TROUGH OVER THE
CENTRAL ROCKIES FRIDAY...AND THIS SOLUTION IS NOT SUPPORTED BY THE
REMAINDER OF THE MODEL SOLUTIONS. HAVE STAYED PRETTY CLOSE TO THE
06Z GFS RUN WHICH DOES NOT INDICATE AS MUCH AMPLIFICATION AS ITS
SUBSEQUENT RUN. AFTER A BRIEF COOLDOWN WEDNESDAY...TEMPERATURES
WILL RETURN TO NORMAL OR PERHAPS SLIGHTLY ABOVE THROUGH THE WEEKEND
WITH LITTLE CHANCE OF RAIN.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS CONTINUE OVER THE MOUNTAINS AT PRESENT AND
SHOULD PERSIST UNTIL MODEST RH RECOVERY TONIGHT KICKS RH VALUES
ABOVE 15 PERCENT. AS DRY AIR AND STRONG 20 FOOT WINDS SPREAD EAST
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY...
RED FLAG CONDITIONS ARE EXPECTED BY MID MORNING OVER THE MOUNTAINS...
WITH CONDITIONS SPREADING EAST ACROSS THE PLAINS DURING THE
AFTERNOON. TERRELL COUNTY LOOKS TO BE SPARED ALL THIS AS RH
READINGS THERE STAY UP ABOVE 15 PERCENT. 10 AND 100 HOUR FUELS ARE
QUITE DRY AND FIRE DANGER IS HIGH WEST OF THE 103RD MERIDIAN. EAST
OF THERE...GREENUP AND HIGHER RH READINGS SUGGEST LESS OF A FIRE
DANGER THREAT...BUT GIVEN THE WINDS AND LOW RH READINGS...FINE AND 10
HOUR FUEL CURING WILL BE OPTIMIZED TUESDAY...AND THUS WEVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. FIRE
WEATHER CONDITIONS IMPROVE SOMEWHAT WEDNESDAY...WHILE WETTING
RAINS ARE NOT FORECAST...NEITHER ARE STRONG 20 FOOT WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 84 51 75 / 20 10 10 0
CARLSBAD NM 57 81 50 78 / 0 0 10 0
DRYDEN TX 63 86 56 86 / 10 10 10 0
FORT STOCKTON TX 60 83 53 81 / 0 10 10 0
GUADALUPE PASS TX 51 74 49 74 / 0 0 0 0
HOBBS NM 56 79 46 75 / 0 10 10 0
MARFA TX 49 75 44 76 / 0 10 0 0
MIDLAND INTL AIRPORT TX 59 82 49 77 / 20 10 10 0
ODESSA TX 59 82 50 77 / 20 10 10 0
WINK TX 59 85 49 83 / 0 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ TUESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ TUESDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR THE FOLLOWING
ZONES...ANDREWS...GAINES...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
05/70Hazardous weather outlook, Apr 23, 2:26 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT MON APR 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 226 PM CDT MON APR 23 2007 /126 PM MDT MON APR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT POTENTIALLY DAMAGING WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON THROUGH TONIGHT. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS TO NEAR 70 MPH ARE POSSIBLE. VERY DRY CONDITIONS WILL COMBINE WITH THE STRONG WINDS TO CREATE A SIGNIFICANT FIRE HAZARD THROUGH THE EARLY EVENING ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION AND FROM THE MOUNTAINS OF WEST TEXAS TO THE PRESIDIO VALLEY. A RED FLAG WARNING IS IN EFFECT FOR THOSE AREAS THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE EXPECTED TO CONTINUE IN THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MID EVENING TUESDAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE DAVIS AND GUADALUPE MOUNTAINS FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH. A WIND ADVISORY IS IN EFFECT TUESDAY FOR THE ADJACENT PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS AND CULBERSON COUNTY FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. VERY DRY CONDITIONS AND STRONG WINDS WILL RESULT IN CONTINUING CRITICAL FIRE WEATHER CONDITIONS TUESDAY. A RED FLAG WARNING IS IN EFFECT FOR ALL BUT TERRELL COUNTY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:50 AM CDT | High Wind Warning | MAF | 41 hr | |
| Apr 23, 3:24 PM CDT | Wind Advisory | MAF | Andrews, Gaines, Loving, Ward, Winkler | 31 hr |
| Apr 23, 3:42 PM CDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 30 hr |
| Apr 23, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 25 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 40 min |
| Apr 23, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 67 min |
| Apr 23, 6:28 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 47 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.